Title: A queuing-based mathematical model for the congested network design problem under demand uncertainty

Authors: Amir Abbas Shojaie; Mohamad Amin Kaviani

Addresses: Department of Industrial Engineering, Islamic Azad University, South Tehran Branch, Tehran, Iran ' Young Researchers and Elite Club, Islamic Azad University, Shiraz Branch, Shiraz, Iran

Abstract: In this study, we propose a queuing-based mathematical model for analysing the congestion phenomenon in a transportation network. For this purpose, we present a mathematical model for network design with the objective of the cost minimisation and optimal demand satisfaction under demand uncertainty situation. The queuing theory usage helps to better model the congestion item caused by customers' referrals to the facilities of the transportation network. Moreover, a numerical example is solved to demonstrate the validity of the proposed model. To the best of the authors' knowledge, this is the first study which looks at the congested transportation network problem considering demand uncertainty from a queuing theory perspective.

Keywords: queuing theory; congested networks; transportation; mathematical modelling; demand uncertainty; systems; optimisation.

DOI: 10.1504/IJBSR.2020.104143

International Journal of Business and Systems Research, 2020 Vol.14 No.1, pp.33 - 43

Received: 16 Aug 2017
Accepted: 25 Apr 2018

Published online: 20 Dec 2019 *

Full-text access for editors Full-text access for subscribers Purchase this article Comment on this article